Hormone replacement therapy (HRT) involves taking estrogen, progestogen, or a combination of both to treat menopausal symptoms like hot flashes, vaginal dryness, and sleep problems. However, HRT does come with some health risks, including an increased chance of developing blood clots.
Why HRT Raises Clotting Risk
There are several reasons why taking HRT medications can raise clot risk:
- Estrogen promotes clotting by increasing certain clotting factors in the blood and decreasing natural anticoagulants. It also causes inflammation and changes to vascular endothelium that make clots more likely to form.
- Progestogen can amplify estrogen's clot-promoting effects. Certain types like norethisterone acetate seem to pose a higher risk.
- HRT delivery method impacts risk. Oral tablets enter the liver first, raising clotting factor production. Transdermal patches/gels avoid this "first pass" effect.
- Patient risk factors like obesity, smoking, hypertension, previous clots, etc. can further increase chances of clots occurring.
Reducing HRT Clotting Risks
If you've been prescribed HRT, there are things you can do to minimize any elevation in clot risk:
- Use transdermal gel/patches instead of oral tablets. This avoids first pass metabolism effects.
- Take the lowest effective HRT dose needed to relieve menopause symptoms.
- If taking oral HRT, consider using micronized progesterone over synthetic progestins.
- Discuss your personal and family clotting risk with your doctor. Get appropriate screening before starting HRT.
- Make lifestyle changes like losing excess weight, increasing activity, stopping smoking, and eating a Mediterranean-style diet.
- Learn about signs and symptoms of blood clots so you can seek prompt medical care if needed.
We offer personalized HRT treatment plans to help balance menopause relief with your safety at Equilibrium Hormone Institute(). Contact us today to learn more!